Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Des Moines, IA

May 3, 2015Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2015, 5:26 PM CDT for Emmet County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2015, 5:26 PM CDT (22:26 UTC)
Expired
May 3, 2015, 6:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:45 PM CDTHAIL 1.56 Wsw Wallingford, IA60 MPH WIND GUSTS IN ADDITION TO HAIL. REPORT VIA FARMER IN FIELD ON A TRACTOR. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS53 KDMX 032226
SVRDMX
IAC063-032315-
/O.NEW.KDMX.SV.W.0011.150503T2226Z-150503T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT SUN MAY 3 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWESTERN IOWA...

* UNTIL 615 PM CDT

* AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRIL...OR
  6 MILES SOUTHWEST OF ESTHERVILLE...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...SWAN LAKE...HIGH LAKE...INGHAM LAKE...OKAMANPEDAN
  LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...GRUVER...DOLLIVER...
  OKAMANPEDAN STATE PARK...WOLDEN COUNTY PARK...FORT DEFIANCE STATE
  PARK AND ESTHERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4326 9444 4326 9491 4344 9492 4350 9469
      4350 9453
TIME...MOT...LOC 2225Z 256DEG 18KT 4334 9492 

HAIL...1.25IN
WIND...60MPH
 
$$

DONAVON
2 follow-up statements
377 
WWUS53 KDMX 032249
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT SUN MAY 3 2015

IAC063-032315-
/O.CON.KDMX.SV.W.0011.000000T0000Z-150503T2315Z/
EMMET IA-
549 PM CDT SUN MAY 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EMMET COUNTY...

AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
TERRIL...OR 7 MILES SOUTH OF ESTHERVILLE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...HIGH LAKE...INGHAM LAKE...SWAN LAKE...ARMSTRONG...
RINGSTED...WALLINGFORD...GRUVER...WOLDEN COUNTY PARK...FORT DEFIANCE
STATE PARK AND ESTHERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4326 9444 4326 9491 4344 9492 4346 9469
      4345 9451
TIME...MOT...LOC 2249Z 277DEG 12KT 4330 9485 

HAIL...1.00IN
WIND...60MPH
 
$$

DONAVON
381 
WWUS53 KDMX 032316
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT SUN MAY 3 2015

IAC063-032325-
/O.EXP.KDMX.SV.W.0011.000000T0000Z-150503T2315Z/
EMMET IA-
616 PM CDT SUN MAY 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...SOUTHEAST EMMET COUNTY IS STILL BEING MONITORED FOR 
THE POTENTIAL FOR SEVERE WEATHER DEVELOPMENT.

LAT...LON 4326 9444 4326 9491 4344 9492 4346 9469
      4345 9451
TIME...MOT...LOC 2312Z 256DEG 18KT 4330 9485 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:45 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 3, 3:45 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT SUN MAY 3 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 345 PM CDT SUN MAY 3 2015

A MUCH MORE ACTIVE PATTERN FOR THE UPCOMING WEEK WILL MAKE THE
WEATHER MORE INTERESTING IN BOTH THE NEAR AND EXTENDED FUTURE.
WARM SECTOR HAS SPREAD ACROSS THE STATE TODAY WITH COLD FRONT
APPROACHING NORTHERN IOWA THIS AFTERNOON. INSTABILITY HAS
INCREASED RAPIDLY DURING THE DAY WITH MLCAPES OF 1500-2000J/KG
ACROSS MUCH OF WESTERN IOWA. STILL SLIGHTLY CAP BUT THIS HAS BEEN
ERODING AS TEMPERATURES HAVE RISEN IN THE LOW TO MID 80S.
HOWEVER...ANTICIPATE INITIAL CONVECTIVE DEVELOPMENT NEAR THE FRONT
TO BE IN MN AND FAR SE SD CLOSER TO THE SHORTWAVE AND COOLER AIR
ALOFT. SOUNDINGS HAVE A SOMEWHAT INVERTED V DISPLAY WITH HIGH LCL
AND LFCS BUT FAIRLY DECENT EFFECTIVE BULK SHEAR VALUES OF
30-45KTS. WITH THESE PARAMETER... GENERALLY ANTICIPATE LARGE HAIL
AND DAMAGING WINDS WITH THESE STORMS AS THE MOVE INTO NORTHERN
IOWA THIS EVENING. THE LINE WILL LIKELY EXTEND WESTWARD ACROSS THE
STATE ALONG THE BOUNDARY TOWARD WEAK SURFACE LOW IN FAR EASTERN
NEBRASKA. THE COMPLEX OF STORMS WILL SINK SOUTHWARD OVERNIGHT WITH
THE FRONT AND ANTICIPATE THE STORMS TO WEAKEN WITH TIME...LIKELY
AS OUTFLOW SURGES OUT AHEAD OF THE SYSTEM. TEMPERATURES WILL
REMAIN QUITE WARM AHEAD OF THE BOUNDARY OVERNIGHT WITH READINGS
NEAR 60 BUT A DECENT COOL PUSH FARTHER NORTH AND POSSIBLE CLEARING
NEAR DAYBREAK SHOULD ALLOW VALUES TO THE UPPER 40S.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 345 PM CDT SUN MAY 3 2015

ACTIVE WEATHER PATTERN CONTINUES THROUGHOUT THE WEEK WITH MAIN
CONCERN FOR SEVERE WEATHER POTENTIAL AND HEAVY RAIN MONDAY INTO
MONDAY NIGHT. MODELS ARE IN FAIR AGREEMENT THROUGH TOMORROW NIGHT
AND LEANED TOWARD A BLEND OF THE ECMWF/NAM AND THEN SLIGHTLY MORE
WEIGHT TOWARDS THE ECMWF THROUGH THE REST OF THE WEEK.

MONDAY INTO WEDNESDAY...BOUNDARY LAYS UP ALONG THE INTERSTATE 80
TO HIGHWAY 30 CORRIDOR TOMORROW MORNING AND THE FORECAST AREA
LOOKS TO REMAIN BETWEEN SHORTWAVES WITH THE SHORTWAVE TONIGHT
EXITING EASTERN IOWA BY 12Z. SOME LINGERING STORMS ARE POSSIBLE
PRIOR TO 15Z...BUT THE 03.12Z SPCWRF KEEPS THE FORECAST AREA DRY
UNTIL THE LATE AFTERNOON. A SECOND SHORTWAVE QUICKLY PUSHES INTO
WESTERN IOWA MONDAY AFTERNOON AND SPAWNS THUNDERSTORMS IN
SOUTHWEST IOWA BY AS EARLY AS 18Z. QUESTIONABLE WHETHER SURFACE
BASED INSTABILITY RECOVERS ENOUGH PRIOR TO THE SHORTWAVE ENTERING
THE FORECAST AREA BY MONDAY AFTERNOON...BUT ENOUGH ELEVATED CAPE
AND STRONG 0-6KM SHEAR PRESENT TO SUSTAIN SOME UPDRAFTS.
PLUS...THERE IS CERTAINLY ENOUGH LARGE SCALE FORCING WITH THE
SHORTWAVE AND THE LOW TO MID-LEVEL LAPSE RATES ARE CONDITIONALLY
UNSTABLE OVER SOUTHERN IOWA MONDAY AFTERNOON. EXPECTING MAIN
CONCERN FOR HAIL TOMORROW AFTERNOON INTO EVENING WRT TO SEVERE
THREAT. OTHER CONCERN IS LOCALLY HEAVY RAIN. PRECIPITABLE WATER
VALUES RANGE RISE INTO THE 1.0 TO 1.5 INCH WHICH IS STILL IN THE
75 PERCENTILE FOR PW CLIMATOLOGY FOR MAY. STRONG CONVERGENCE AND
MOISTURE TRANSPORT INCREASE MONDAY NIGHT AND DECENT WARM LAYER
CLOUD DEPTHS TO SUPPORT EFFICIENT RAIN PRODUCERS. INCREASED QPF
TOMORROW INTO TOMORROW NIGHT.

SURFACE BOUNDARY SURGES NORTHWARD DURING THE EVENING MONDAY AND
KEEPS THE BEST THUNDERSTORM POTENTIAL FOCUSED OVER NORTHERN
PORTIONS OF THE FORECAST AREA PAST 06Z TUESDAY THROUGH 18Z
TUESDAY. NAM AND ECMWF FURTHER NORTH PLACING THE BOUNDARY ALONG
OR NORTH OF HIGHWAY 20 BY TUESDAY AFTERNOON AND HAVE LOW
CONFIDENCE WITH STORM POTENTIAL SOUTH OF THIS LINE AFTER 18Z
TUESDAY. HENCE...LOWERED POPS DURING THIS TIME. ALSO...CONTINUED
TO GO DRY TUESDAY NIGHT INTO WEDNESDAY WITH STRONG SUBSIDENCE IN
PLACE ACROSS CENTRAL IOWA.

ECMWF/NAM SLOWER AND FURTHER WEST WITH 500MB TROUGH AND SURFACE
LOW ENTERING IOWA WEDNESDAY THAN THE GFS. THINKING FORECAST AREA
WILL BE DRY THROUGH AT LEAST 18Z WEDNESDAY WITH LACK OF ANY
SIGNIFICANT FORCING AND MOISTURE UNTIL LATER IN THE DAY WEDNESDAY.
CUT BACK ON POPS AND WENT COMPLETELY DRY GENERALLY EAST OF
INTERSTATE 35 12-18Z WEDNESDAY.

THURSDAY THROUGH SUNDAY...COLD FRONT AND SURFACE LOW TRACK ACROSS
THE STATE BY THURSDAY PROVIDING ADDITIONAL THUNDERSTORM CHANCES
DURING THIS TIME. LOOKS EARLY ENOUGH IN THE DAY TO LIMIT SEVERE
POTENTIAL WITH THE LACK OF ANY SIGNIFICANT INSTABILITY. LATE IN
THE WEEK...DIFFICULT TO TIME ANY SHORTWAVE TO PASS THROUGH THE
STATE OVER THE WEEK...BUT AT LEAST MUCH OF THE AREA LOOKS
POTENTIALLY DRIER BY SATURDAY.

&&

.AVIATION...03/18Z
ISSUED AT 1233 PM CDT SUN MAY 3 2015

VFR CONDITIONS WILL PERSIST THIS AFTERNOON AHEAD OF AN APPROACHING
COLD FRONT. THIS FRONT WILL PUSH INTO IOWA TONIGHT WITH SHOWERS
AND THUNDERSTORMS BECOMING NUMEROUS NEAR THE FRONT THIS EVENING IN
NORTHERN IOWA WITH THE STORMS PROGRESSING SOUTHEAST OVERNIGHT.
THE STORMS WILL AFFECT ALL TAF SITES BEFORE THE PRECIPITATION
BEGINS TO DISSIPATE AND MOVE EAST BY MONDAY MORNING. SURFACE WINDS
WILL BE SOUTHERLY TODAY AND VARIABLE NEAR THE FRONT. NORTHEAST
WINDS ARE EXPECTED IN MOST LOCATIONS BY TOMORROW MORNING ON THE
BACKSIDE OF THE BOUNDARY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...PODRAZIK
AVIATION...COGIL
Hazardous weather outlook, May 3, 3:59 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SUN MAY 3 2015

IAZ004>007-015>017-023>028-042100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
359 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST THROUGH THIS EVENING WITH
THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES ARE FORECAST MONDAY AFTERNOON INTO MONDAY
NIGHT...WITH A LOW POTENTIAL FOR SEVERE WEATHER. LOCALLY HEAVY
RAIN IS POSSIBLE BY MONDAY EVENING INTO TUESDAY MORNING. PERIODIC
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON THROUGH
FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN AT TIMES
THROUGHOUT THE WEEK.

IAZ057>062-070>075-081>086-092>097-042100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
359 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY BY THIS EVENING INTO THE
OVERNIGHT HOURS. THE WIDESPREAD SEVERE THREAT POTENTIAL REMAINS
LOW...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR MONDAY INTO MONDAY
NIGHT WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE BY MONDAY NIGHT. PERIODIC
THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON THROUGH
FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY INTO MONDAY
EVENING...AND AGAIN AT TIMES THROUGHOUT THE WEEK.

IAZ033>039-044>050-042100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
359 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY BY THIS EVENING INTO THE
OVERNIGHT HOURS. THE WIDESPREAD SEVERE THREAT POTENTIAL REMAINS
LOW...BUT AN ISOLATED OR TWO SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR MONDAY INTO
MONDAY NIGHT WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE BY MONDAY NIGHT.
PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON
THROUGH FRIDAY WITH THE OVERALL SEVERE THREAT REMAINS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY INTO
MONDAY EVENING...AND AGAIN AT TIMES THROUGHOUT THE WEEK.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:33 AM CDTSpecial Weather StatementDMXAudubon, Cass42 min
May 3, 5:42 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth48 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto41 min
May 3, 6:43 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.